Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 143, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Sep 16, 2009, 1:57 PM CDT for Autauga County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2009, 1:57 PM CDT (18:57 UTC)
- Expired
- Sep 16, 2009, 2:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Autauga County, AL
The radar
The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 2:17 PM CDT | FUNNEL CLOUD | Dawson Mill, AL | REPORTED NEAR THE TOWN OF DAWSON MILL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 161857
TORBMX
ALC001-161930-
/O.NEW.KBMX.TO.W.0143.090916T1857Z-090916T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT WED SEP 16 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL AUTAUGA COUNTY IN CENTRAL ALABAMA...
* UNTIL 230 PM CDT
* AT 156 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTHWEST OF
VIDA JUNCTION...MOVING NORTHEAST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
VIDA JUNCTION BY 230 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3247 8687 3266 8683 3266 8682 3259 8664
3245 8683
TIME...MOT...LOC 1857Z 205DEG 13KT 3248 8684
$$2 follow-up statements
000
WWUS54 KBMX 161909
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT WED SEP 16 2009
ALC001-161930-
/O.CON.KBMX.TO.W.0143.000000T0000Z-090916T1930Z/
AUTAUGA AL-
209 PM CDT WED SEP 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR WEST
CENTRAL AUTAUGA COUNTY...
AT 208 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO. THIS TORNADO WAS POSSIBLY LOCATED 6 MILES SOUTHWEST OF
DAWSON MILL...OR 9 MILES EAST OF VALLEY GRANDE...MOVING NORTHEAST AT
15 MPH.
THE TORNADO WILL BE NEAR...
DAWSON MILL AND 6 MILES WEST OF VIDA JUNCTION BY 230 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3247 8682 3250 8685 3266 8683 3266 8682
3259 8664
TIME...MOT...LOC 1909Z 205DEG 13KT 3251 8683
$$000
WWUS54 KBMX 161920
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT WED SEP 16 2009
ALC001-161930-
/O.CON.KBMX.TO.W.0143.000000T0000Z-090916T1930Z/
AUTAUGA AL-
220 PM CDT WED SEP 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR WEST
CENTRAL AUTAUGA COUNTY...
AT 220 PM CDT...SPOTTERS REPORTED A FUNNEL CLOUD. THIS TORNADO WAS
LOCATED NEAR DAWSON MILL...OR 10 MILES EAST OF VALLEY
GRANDE...MOVING NORTHEAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
DAWSON MILL AND 6 MILES WEST OF VIDA JUNCTION BY 230 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3250 8682 3252 8684 3266 8683 3266 8682
3259 8664
TIME...MOT...LOC 1920Z 205DEG 13KT 3254 8681
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 16, 12:30 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 16, 12:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT WED SEP 16 2009 .UPDATE...FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE STATE. THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE. THIS WILL AGAIN INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL. WITH THE SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME MINOR LOCALIZED FLOODING. BEYOND THAT...I AM GOING TO INTRODUCE THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON. LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE. THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE LOWER LEVELS LIKE WE SEE THIS MORNING. ITS NOT A TON...BUT IT IS ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD REACH 40-45 MPH LATER THIS AFTERNOON. ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF DEGREES. REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT SHORTLY. && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS CENTRAL ALABAMA...PRIMARILY IN THE EAST. THIS ACTIVITY WILL PERSIST INTO THE EVENING WITH COVERAGE DECREASING AFTER SUNSET. VISIBILITIES MAY DECREASE TO IFR CONDITIONS AT TIMES AS HEAVY RAINFALL IS LIKELY WITH THESE STORMS. CEILINGS ARE EXPECTED TO LOWER TO MVFR AROUND MIDNIGHT AND WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST PERIOD...WITH ISOLATED SHOWERS POSSIBLE. 19 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27/19
Hazardous weather outlook, Sep 16, 10:42 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1042 AM CDT WED SEP 16 2009 ALZ011>015-017>050-171542- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1042 AM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH. THE MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE ACROSS CENTRAL ALABAMA. ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT. THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Sep 16, 11:51 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1151 AM CDT WED SEP 16 2009 ALZ042-044-161730- LOWNDES-MONTGOMERY- 1151 AM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES AND MONTGOMERY COUNTIES UNTIL 1230 PM CDT... AT 1150 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF HAYNEVILLE...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CANTELOUS. DANNELLY FIELD. MAXWELL AIR FORCE BASE. MONTGOMERY. AUBURN UNIVERSITY IN MONTGOMERY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Sep 16, 1:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD MONTGOMERY 32.35N 86.28W
09/16/2009 MONTGOMERY AL EMERGENCY MNGR
MINOR FLOODING BEING REPORTED ON SEVERAL ROADS IN
DOWNTOWN...WITH MORE RAINFALL EXPECTED.
&&
GOLDENSpecial weather statement, Sep 16, 1:34 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 PM CDT WED SEP 16 2009 ALZ042-161930- LOWNDES- 134 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 230 PM CDT... AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MACEDONIA...OR 7 MILES WEST OF FORT DEPOSIT...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CLOVER HILL. FORT DEPOSIT. MOUNT WILLING. CALHOUN. BEECHWOOD. MOSSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 16, 1:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT WED SEP 16 2009 ALZ037-043-161915- ELMORE-TALLAPOOSA- 136 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL 215 PM CDT... AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARTIN DAM...OR 8 MILES NORTH OF TALLASSEE...MOVING EAST AT 15 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MARTIN DAM. REELTOWN. STILL WATERS RESORT. BLUE CREEK MARINA. CAMP HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 12:23 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Elmore | 52 min |
| Sep 16, 1:14 PM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 2 hr |
| Sep 16, 1:36 PM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Sep 16, 1:59 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| Sep 16, 2:29 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
| Sep 16, 3:25 PM CDT | Areal Flood Advisory | BMX | Etowah | 110 min |
| Sep 16, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 44 min |
| Sep 16, 5:32 PM CDT | Areal Flood Advisory | BMX | Greene, Marengo, Sumter | 3 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.